Dr Philip Kelly & Dr Martin Whyte
King's Private, The Guthrie Wing,

King's College Hospital

London SE5 9RS

All content Copyright © 2019 Dr Philip Kelly

Dr Philip Kelly
9 Harley Street

London W1G 9GY

  • LinkedIn - White Circle
  • Facebook - White Circle
  • White Twitter Icon
  • Instagram
  • YouTube - White Circle

LondonSwissMedical Ltd | Registered in England & Wales No: 10933216 | Registered Address 7 Lindum Terrace, Lincoln, LN2 5RP

Thyroid medications - carbimazole or propythiouracil, patient advice

December 14, 2016

Carbimazole is the usual first line medication to control overactivity of the thyroid gland in patients with hyperthyroidism; in some patients propythiouracil (PTU) is used particularly if carbimazole has caused side effects or you are pregnant. They are effective in reducing the production of thyroid hormones in the majority of patients with hyperthyroidism and side effects of these drugs are rare. If you have Graves' disease you will normally be offered treatment for between 6 months and 2 years in the first instance, this results in long-term remission in about one third to one half of patients once the drug is stopped.

 

Both drugs have  common side effects of rash and joint pains, but more rarely (less than 1 in 500 patients) a serious reduction in the circulating white blood cells (agranulocytosis) occurs during treatment and/or a reduction in the blood platelets (needed to form clots).

 

The earliest sign that the drugs may be affecting the white blood cells is a sore throat, mouth ulcers, excessive bruising, fever or a rash - if these occur then you must stop taking your carbimazole or PTU immediately. You may need to attend your surgery, your doctor's office or hospital emergency department to arrange a blood test, usually the next working day stating the drug you are taking. If the white cells and platelets are fine then you should continue taking your carbimazole or PTU.

 

Sore throats, mouth ulcers and rashes are common and it is more likely that if you get these it is not due to the carbimazole or PTU. However the only safe thing to do is stop the medication temporarily and wait for the result of your blood test.

 

Very rarely, serious liver injury has been reported in patients, including children, taking PTU, especially during the first six months of taking the drug. Your doctor should monitor you for symptoms and discontinue the PTU if liver injury is suspected or found. If you develop loss of appetite, nausea, vomiting, fatigue, abdominal pain, notice any yellowing of the eyes or skin or dark urine or develop itchy skin you should see your doctor immediately.

 

If you are ever in any doubt contact your doctor and/or the doctor who has started the treatment.

 

Every effort is made to ensure that this health and medication advice is accurate and up to date. It is for information only and supports your consultation it does not obviate the need for that consultation and should not replace a visit to your doctor or health care professional.

The written advice is general in nature and in is not specific to individual patients and Dr Philip Kelly cannot accept any liability for actions arising from its use nor can he be held responsible for the content of any pages contained in any external link.